Nebraska, 2020High Wind in Nebraska, November 14, 2020
November 14, 2020 · NWS CYS · 5 events in 5 counties and zones
High winds were measured by several sensors across portions of the Nebraska Panhandle in the late morning hours of the 14th. Scottsbluff Airport ASOS measured a 70 mph wind gust during the event.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds were measured by several sensors across portions of the Nebraska Panhandle in the late morning hours of the 14th. Scottsbluff Airport ASOS measured a 70 mph wind gust during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 14, 4:36 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Nov 14, 4:36 AM MST, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
436 AM MST Sat Nov 14 2020
.SHORT TERM...(Today - Sunday)
Issued at 344 AM MST Sat Nov 14 2020
A prolonged & likely significant episode of strong winds continues
to be the primary forecast concern over the next 24-48 hours for a
large portion of southeast Wyoming & western Nebraska. Significant
mountain wave activity over the southern Laramie Range resulted in
a period of 45-50 MPH sustained winds with gusts to 70+ MPH at the
KCYS airport shortly after 2 AM MST this morning. These winds have
since decreased, but this will only be temporary. Winds are likely
to increase considerably across the wind corridors during the next
few hours as a vigorous mid-level short wave continues to track to
the east across the central and northern Rockies. 700 & 850 mb CAG
to CPR gradients quickly rise above 70 meters by 15z today as very
strong pressure falls spread across the high plains. Subsidence is
expected to become strong over a large area later this morning and
through the afternoon as the trough axis advances eastward. Models
continue to indicate a broad swath of 55 to 65 knot 700 to 800 hpa
flow over much of the CWA today with GFS & NAM soundings showing a
well mixed boundary layer during the afternoon. MAV & MET guidance
is well above 30 knots for many locations this afternoon, so would
expect widespread gusts of 65-75 MPH today. The wind corridors may
see gusts in excess of 80 MPH, mainly near Arlington/Bordeaux. The
inherited High Wind Warnings look good in terms of placement. Wind
is likely to continue to be a problem through at least late Sunday
night for the wind corridors of southeast Wyoming as the low-level
gradients remain above 60 meters through at least 00z Monday along
with 55-65 knots of flow aloft. Meanwhile, a 3-5 millibar pressure
gradient remains intact along the spine of the Laramie Range which
supports persistent high winds at BRX as well. Kinks in the 500 mb
flow pattern and omega couplets suggests mountain waves are likely
to remain a possibility. Outside of the wind corridors, Sunday may
feature another day of steep lapse rates and strong downward omega
which will be reinforced by yet another piece of energy progged to
track across northeast Wyoming. Forecast soundings once again seem
to strongly suggest potential for high winds into KCYS/KLAR, so we
have extended these headlines through 0z Monday. Could see a small
lull overnight, but high winds are possible as waves break. We did
extend the wind corridors as well, but until 12z Monday.
Winter Storm Warnings remain in effect through this afternoon over
the Snowy and Sierra Madre mountains of southeast Wyoming. Snow is
ongoing this morning with several inches falling overnight per the
latest SNOTEL observations. This is the time period when we should
expect the heaviest snow, with intensity gradually decreasing over
the next few hours as dynamics weaken. The combination of snow and
strong winds is undoubtedly resulting in nasty/downright dangerous
near-blizzard conditions in the high country. These headlines will
remain unchanged with 10-16 inches of snowfall expected above 8000
feet or so. A few snow showers may spill out of the mountains into
the north Snowy Range foothills this afternoon, resulting in minor
snow accumulations along I-80 near Arlington. A Winter Weather Adv
remains in effect here for the snow/blowing snow potential. We may
have a few snow showers develop from east central Wyoming into the
northern Nebraska Panhandle later today. We will need to watch for
snow squall potential along the cold front.
.LONG TERM...(Sunday Night - Friday)
Issued at 344 AM MST Sat Nov 14 2020
High winds are expected Monday for areas along I-80 near Arlington
and Elk Mountain. Wind gusts up to 80 MPH is possible and if
traveling a light profile vehicle, take caution. A dry pattern will
begin Monday afternoon with a ridge developing in our area. This
pattern will keep our skies clear and temperatures will increase
tremendously throughout the afternoon. Above average high
temperatures trending between the mid to upper 60s will continue
until Thursday. A colder air mass will arrive Friday morning which
could possibly bring scattered light snow showers across our
entire region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 1020 PM MST Fri Nov 13 2020
KRWL will experience IFR conditions due to light snow until
14Z. All remaining Wyoming and western Nebraska Panhandle TAF sites
continue in VFR conditions for the TAF period. Strong wind gusts is
possible for all TAF sites during this TAF period. The Nebraska
Panhandle sites will receive up to 50kts and Wyoming sites will
receive up to 60kts. Cloud cover will trend between BKN and OVC
around 10k feet for all sites.
&&
.FIRE WEATHER...
Issued at 344 AM MST Sat Nov 14 2020
Very windy conditions are expected across all districts throughout
the weekend. However, fire weather concerns are expected to remain
very low with cooler temperatures and recent mountain snow.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ108-119.
High Wind Warning until 2 AM MST Sunday for WYZ101-103>105-109-
111-113.
High Wind Warning until 5 PM MST Sunday for WYZ107-115-118.
High Wind Warning until 5 AM MST Monday for WYZ106-110-116-117.
Winter Storm Warning until 11 PM MST this evening for WYZ112-114.
Winter Weather Advisory until 5 PM MST this afternoon for WYZ110.
NE...High Wind Warning until 11 PM MST this evening for NEZ019>021-
054-055.
&&
SHORT TERM...CLH
LONG TERM...AW
AVIATION...AW
FIRE WEATHER...CLHHazardous weather outlook, Nov 14, 5:15 AM MST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
515 AM MST Sat Nov 14 2020
WYZ112-114-151215-
Sierra Madre Range-Snowy Range-
515 AM MST Sat Nov 14 2020
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Heavy mountain snow and blowing snow will continue today with near
blizzard conditions expected. Please refer to Winter Storm
Warnings for more details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall totals or other
significant weather to the National Weather Service in Cheyenne.
NEZ019>021-054-055-WYZ101-103>111-113-115>119-151215-
Scotts Bluff County-Banner County-Morrill-Kimball County-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
515 AM MST Sat Nov 14 2020
This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Widespread strong wind gusts of 65-75 MPH are expected today, with
potential for gusts up to 85 MPH in the wind prone areas of
southeast Wyoming. High Wind Warnings are in effect.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
High Wind Warnings remain in effect for much of the area through
Sunday night.
.Spotter information statement...
Spotters are encouraged to report wind speeds or other significant
weather to the National Weather Service in Cheyenne.
NEZ002-003-095-096-WYZ102-151215-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
515 AM MST Sat Nov 14 2020
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Wind gusts up to 50 MPH will be possible today across east central
Wyoming and the northern Nebraska Panhandle. Some snow showers are
also possible.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Gusty winds are possible once again on Sunday.
.Spotter information statement...
Spotters are encouraged to report significant weather to the
National Weather Service in Cheyenne.
In the hours before
Local storm report, Nov 14, 9:00 AM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
900 AM MST SAT NOV 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM NON-TSTM WND GST 3 N DOUGLAS 42.80N 105.38W
11/14/2020 M58 MPH CONVERSE WY ASOS
ASOS STATION KDGW DOUGLAS AIRPORT - DGW.
&&
ABLocal storm report, Nov 14, 9:01 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 AM MST SAT NOV 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 AM NON-TSTM WND GST 8 S CHUGWATER 41.65N 104.85W
11/14/2020 M60 MPH LARAMIE WY MESONET
MESONET STATION WY40 7.5 S CHUGWATER
(WYDOT).
&&
ABLocal storm report, Nov 14, 9:02 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 AM MST SAT NOV 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM NON-TSTM WND GST 2 E TORRINGTON 42.07N 104.15W
11/14/2020 M67 MPH GOSHEN WY ASOS
ASOS STATION KTOR TORRINGTON AIRPORT - TOR.
&&
ABLocal storm report, Nov 14, 9:12 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
912 AM MST SAT NOV 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
11/14/2020 M65 MPH CARBON WY MESONET
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT).
&&
ABLocal storm report, Nov 14, 9:14 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 AM MST SAT NOV 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
11/14/2020 M58 MPH PLATTE WY MESONET
MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT).
&&
ABLocal storm report, Nov 14, 9:15 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
915 AM MST SAT NOV 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM NON-TSTM WND GST 2 E TORRINGTON 42.07N 104.15W
11/14/2020 M69 MPH GOSHEN WY ASOS
ASOS STATION KTOR TORRINGTON AIRPORT - TOR.
&&
ABHigh Wind, Scotts Bluff
- When
- November 14, 9:20 AM MST to 11:34 AM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scottsbluff Airport measured the reported wind gust.
High Wind, Banner
- When
- November 14, 9:58 AM MST to 10:58 AM MST
- Where
- Banner forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Bravo Pine Bluffs sensor K1BW located nine miles northeast of Albin measured the reported wind gust.
High Wind, Kimball
- When
- November 14, 10:15 AM MST to 11:58 AM MST
- Where
- Kimball forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Kimball Airport sensor measured the reported wind gust.
High Wind, Cheyenne
- When
- November 14, 10:25 AM MST to 12:22 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Sidney Airport sensor measured the reported wind gust.
High Wind, Dawes
- When
- November 14, 10:53 AM MST to 11:22 AM MST
- Where
- Dawes forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Chadron Municipal Airport sensor measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, November 14, 20205 deaths · 1 event
- Hail and Damaging Winds in Missouri, November 14, 2020$420,000 · 1.75 in hail · 25 events
- Tornado and Damaging Winds in Arkansas, November 14 to 15, 20204 injured · $40,000 · EF1 · 6 events
- Damaging Winds in Arkansas, November 14, 2020$90,000 · 65 kt wind · 8 events
- Strong Wind in Illinois, November 14 to 15, 2020$19,000 · 19 events
- Strong Wind in Missouri, November 14 to 15, 2020$11,000 · 11 events
- High Wind in New Mexico, November 14, 202058 kt wind · 12 events
- High Wind in Nebraska, November 14, 202059 kt wind · 10 events
- Dust Storm and High Wind in Kansas, November 14, 202056 kt wind · 10 events
- High Wind in Oregon, November 14, 202052 kt wind · 9 events
- High Wind in Texas, November 14, 202050 kt wind · 6 events
- Dust Storm and High Wind in Colorado, November 14, 202055 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927143, 927144, 927145, 927146, 927142.